~Wednesday, January 21, 2009

Morning Sickness

I had morning sickness the other morning. The first morning a wave of nauseousness blanketed me while I was driving to work. All of a sudden I was sweating and checking the shoulder of the highway for room to pull over. But as soon as I arrived at work, I had some crackers for breakfast and I was fine again.

The second morning came and with it, the same wave of nauseousness. This time it was little more severe than the one before it, alleviated with a bagel for breakfast and a muffin for an after lunch snack.

The third morning came, and any time I wasn't actually chewing and swallowing, I was nauseous again. And I wasn't ill in an upset stomach kind of way, but a motion sickness kind of way. I could feel my eyes roll around in my head. The computer screen was too visually stimulating for me to get any work done.

Even though I was four days out of my period, I was convinced I was pregnant. And I wasn't the only one. Scott nervously asked me what my other symptoms were. "Nothing, just constant motion sickness," I answered. "And my hair kind of hurts. Like how it feels when it's pulled back into a tight ponytail, but I haven't worn one in days."

Because I was too ill to work, I did nothing but sit at my desk and think of pregnancy tests. I would do it without telling Scott. I won't tell him how nervous I am about this. And I won't bring up the fact that I've been at my job for less than a year and therefore not qualified to take maternity leave, nor have a job waiting for me when I get back. Nor will I think about how I feel like I just feel like I've gotten my life back in order and a baby right now will totally screw up all of my work over the past few months. I've even felt so good I stopped taking my antidepressants...

I don't want to brag, but I've been having a fabulous year. I realize I'm only 21 days into it, but I'm not looking this gift horse in the mouth. I've just been feeling so good and so in control of my life. I've forgotten to take them a day or two here or a weekend there, and I've never noticed a difference. But I never developed a game plan for getting off them... I just sort of stopped taking them.

I squinted in order to focus on the computer monitor and then I promptly googled "quitting antidepressants." The list of withdrawal symptoms were incredible: nauseousness, motion sickness, vomiting, etc. Everything I felt was listed (so was mania, but let's pick and choose here).

I had to call my pharmacist to refill my prescription and then I put my head back on my desk to try to make it through the day. On my way home, my own driving made me motion sick, exacerbated by the brightness of the brake lights in front of me. "Just seven more minutes," I told myself. "Just seven more minutes and I'll be at the pharmacy."

I think the speed bumps in the pharmacy parking lot is what put me over. I opened the car door and threw up for the first time. I was ready for a second, but some kids were walking through the lot and I didn't want them to see me. I tried waiting them out, but they met another kid and were standing completely in front of my car door.

I struggled to get out of the car and shut the door. Every step I took made me feel closer and closer to something involuntary happening. I turn towards the kids to see if they'd moved on yet, but they were in the middle of a freaking drug deal. My pharmacy is in my neighborhood which is not a place you want to be out alone at night. But drug dealers or not, I wasn't going to throw up in front of them, even though they'd probably assume I was detoxing myself (which if you think about it, I really was).

That something involuntary did eventually happen. Behind the charity book drop in front of the pharmacy storefront. My only solace is that I probably wasn't the first person to do that there, although I probably was the first non-homeless person to do so.

One shower and one pill swallowed later, I was feeling okay again. Apparently I'm going to have to wean myself off them. It's such a foreign feeling to be physically addicted to something. To be ill without it in your body. I imagine it's what addicts go through, but I'm missing the psychological addiction of it all. I don't want it, I don't need it, however unless I stick to my schedule, I'm one very sick girl. It's such a peculiar idea for me.

13 comments:

The Portly Gentleman in Aisle 5 said...

That really took me back to when I was heavily (and legally) medicated. Losing insurance will bring the same withdrawals on. I hope your year keeps a holding pattern or gets even better from here on out.

KT said...

yes, you should always wean yourself of any medication slowly. i hope you start feeling better soon.

Fenz said...

oh blimey, you definitely have to wean yourself slowly off anti D's. I was made to go cold turkey, long story, and I ended up in emergency unable to move as every muscle in my body had seized up. That's putting it nicely. So please, trust me, you have to do it really slowly.

Peach said...

blimey, I didn't realise you could be so ill if you STOPPED taking them... hope you're ok again soonest xx

dont eat the token said...

Talk to your doc girlie! I was just learning about this in class today. They will prescribe lower dosages.

I didn't know it could be so violent but I'm so glad you figured it out fairly quickly.

Big hug!!

Blue soup said...

Token is right, your doctor should be with you every step of the way when it comes to ADs, from the first prescription through to the day you stop taking them. S/he should gradually prescribe lower doses of the medication. It's a long, slow process. My GP reckoned when you go on them, you're on them for a minimum of a year, which includes the time for them to take effect and the wean off period - and that's if you don't really "need" them for that long.

I know what you mean about worrying about a baby. I feel similar. I'm happy, I have a lovely partner and if w did end up facing that, we've said we'd go ahead with it. But I do feel it would take my life in a direction I don't ythink I really want to take for a while.

Good luck with it, hope you feel better x

trinity2 said...

I hope you feel better!

Paige Jennifer said...

Glad you figured out the glitch but sorry you spent so much time barfing. I hate barfing. Gah. So icky and unpleasant.

Colleen Snell said...

Bless your heart. But, so glad that this year is off to a roaring start for you!

Kelly said...

I had the same thing happen to me, I had to ween (sp?) myself off of them for a few weeks slowly and then had one very long, very bad weekend of doing it cold turkey and not taking them anymore. After that weekend, I never took another pill and was finally off of it.

Sarah said...

That's good to know, Kelly. I'm down to one every other day and this weekend I'm aiming for one every three days!

AmyD said...

I just about fainted when I read the title of this post! HOLY CRAP. ;o)~ Glad it turns out to be something you can take control of. I, too, was clueless about having these kind of side-effects by not slowly weaning off of AD's! Wow. (Um, must now make a joke about "AD" being my old initials - ZING!). ;o)

Hope you are feeling better today! Good luck with the meds...sounds like otherwise, life is really finally being a sweetie to you. YAY!!!

KennethSF said...

I personally have never had any experience with antidepressants, so I'm ill-equipped to make an observation. But I have a feeling that, if you do at the right pace, you'll more likely be able to stay away from it afterward.

 

© 2005 - 2013 He Loves Me Not
This work is licensed under a Creative Commons Attribution - Noncommercial - Share Alike 3.0 United States License.

template by suckmylolly.com